Alert archive / South Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 23, 2018, 12:51 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 12:51 PM EDT (16:51 UTC)
- Expired
- Jul 23, 2018, 2:45 PM EDT
- In force
- 114 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kershaw County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
063
WGUS52 KCAE 231651
FFWCAE
SCC055-079-231845-
/O.NEW.KCAE.FF.W.0004.180723T1651Z-180723T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
1251 PM EDT MON JUL 23 2018
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Southwestern Kershaw County in central South Carolina...
Eastern Richland County in central South Carolina...
* Until 245 PM EDT.
* At 1250 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Forest Acres, Dentsville, Woodfields, Arcadia Lakes, Woodfield and
Fort Jackson.
Additional rainfall amounts of two inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a flooded
roadway or around barricades. Turn around, don't drown.
Report any flooding directly to the Columbia National Weather Service
at 803 234 4115 when it is safe to do so. You can also send reports
by Facebook or Twitter to NWSColumbia or by e-mail at
NWS.Columbia@noaa.gov.
&&
LAT...LON 3382 8074 3385 8099 3386 8100 3417 8095
3416 8067
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:35 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 10:35 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1035 AM EDT Mon Jul 23 2018 .SYNOPSIS... A deep upper trough will remain over the E CONUS through late next week. This will result in increasing moisture and chances of showers and thunderstorms through next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Elongated upper low stretched from the Ohio Valley southward to the northeastern Gulf Coast is sandwiched between a large ridges over the desert southwest and northern Atlantic. The trough axis is just west of the forecast area with southerly upper level flow over the region. Accas clouds this morning indicate an unstable atmosphere and current CAE WSR-88D imagery shows a few showers around the area. With the forecast area under deep southerly flow today increasing pwat values increasing to over 1.75 inches by this afternoon and short waves rotating through the base of the trough expect scattered to numerous showers and thunderstorms through the afternoon and into the evening. Lapse rates will remain weak and best wind shear will remain to our north and east so severe thunderstorms are not favored but isolated strong storms cannot be ruled out. Heavy rain due to slow moving or training convection is the more concerning threat today. Afternoon high temperatures will be in the upper 80s to lower 90s. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... The upper level trough just west of the CWA will support ongoing showers and thunderstorms into the evening. Moderate elevated instability and PWAT values around 2.0 inches indicate heavy rain and localized flooding will continue to be a threat overnight. The highest coverage may be over the CSRA where moisture will be higher and upper-level shear vorticity strongest. The upper trough will remain over the Southeast through Wednesday with surface low pressure in the Deep South. This setup will direct moist, southerly flow into the forecast area. PWAT values will be around 2.0 to 2.25 inches across much of the Midlands and CSRA. Synoptic scale accent and abundant moisture is expected to result in widespread showers and thunderstorms, with the greatest coverage in the afternoon around the time of peak heating. There is a marginal risk of localized flooding during the period due to the large amount of atmospheric moisture and moderate potential instability. Highs will be in the upper 80s to around 90 degrees with overnight lows in the low to mid 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... On Thursday the models suggest the upper-level low will weaken as mid-level ridging returns over the Southeast. This setup supports a more climatological pattern of scattered, diurnal convection and warming temperatures. A broad upper-level trough will then move into the Great Lakes region with the associated cold front sagging into the mid-Atlantic and stalling. At this time it appears the front will remain north of the area. Although it may serve as a focus for showers and thunderstorms which propagate into the FA, increasing the chance for rainfall near the end of the long term. Temperatures will be near or slightly above normal through the period. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... VFR conditions for most of the TAF period with showers and thunderstorms possible through the period. Upper level trough axis just west of the area will keep deep southerly flow over the region through the period. With diurnal heating and disturbances rotating through the base of the trough expect increasing chances of showers and thunderstorms through the afternoon and evening hours. Currently a few showers just west of OGB with satellite imagery showing cumulus quickly developing across the region. Main concern with thunderstorms will be strong and gusty winds along with locally heavy rainfall. With low confidence in have remained with VCSH for all terminals and will adjust as confidence increases. EXTENDED AVIATION OUTLOOK...Increasing confidence in scattered to numerous mainly afternoon and evening thunderstorms each day along with late night/early morning fog/stratus possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && S
Hazardous weather outlook, Jul 23, 3:59 AM EDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Mon Jul 23 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Heavy rain and localized flooding are possible this afternoon and evening. Cannot rule out a few strong or severe thunderstorms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain and localized flooding are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 8:14 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 AM EDT MON JUL 23 2018
SCZ021-028-231300-
Fairfield SC-Richland SC-
814 AM EDT MON JUL 23 2018
...Strong Thunderstorms Will Impact Portions of Fairfield and
northwestern Richland Counties Until 900 AM EDT....
At 813 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Irmo, moving north at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Columbia, Irmo, Winnsboro, Winnsboro Mills and Lake Murray Of
Richland.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes the following highways...
Interstate 26 between mile markers 93 and 102.
Interstate 77 between mile markers 36 and 49.
LAT...LON 3452 8089 3408 8115 3410 8120 3410 8123
3416 8131 3417 8130 3420 8134 3424 8132
3427 8134 3430 8134 3431 8136 3438 8139
3456 8142
TIME...MOT...LOC 1213Z 196DEG 23KT 3425 8122Local storm report, Jul 23, 8:19 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 1 W IRMO 34.09N 81.21W
07/23/2018 E0.25 INCH LEXINGTON SC PUBLIC
REPORT OF PEA SIZE HAIL AND ESTIMATED WIND
GUSTS UP TO 40 MPH NEAR IRMO.
&&
LCVLocal storm report, Jul 23, 8:21 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL 2 N IRMO 34.13N 81.19W
07/23/2018 E0.25 INCH RICHLAND SC EMERGENCY MNGR
REPORTED PEA SIZE HAIL IN THE VICINITY OF
KOON ROAD AND COOGLER ROAD NORTH OF IRMO.
&&
LCVSpecial weather statement, Jul 23, 12:05 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
1205 PM EDT MON JUL 23 2018
SCZ022-028-231645-
Kershaw SC-Richland SC-
1205 PM EDT MON JUL 23 2018
...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and southeastern Richland Counties Until 1245 PM EDT....
At 1205 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Fort Jackson, or 8 miles
southeast of Forest Acres, moving north at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Forest Acres, Dentsville, Woodfields, Arcadia Lakes,
Woodfield and Fort Jackson.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 72 and 88.
Interstate 77 between mile markers 5 and 21.
LAT...LON 3396 8069 3378 8081 3380 8087 3381 8087
3381 8089 3382 8092 3383 8091 3382 8094
3384 8095 3385 8099 3388 8101 3414 8099
3416 8064
TIME...MOT...LOC 1605Z 192DEG 8KT 3392 8088
LCVSpecial weather statement, Jul 23, 12:21 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT MON JUL 23 2018
SCZ020-027-231645-
Lexington SC-Newberry SC-
1221 PM EDT MON JUL 23 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington and southeastern Newberry Counties Until 1245 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 1220 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Lexington, moving north at 25
mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lexington, Red Bank, Prosperity, Chapin, Gilbert, Summit, Little
Mountain, Peak and Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 45 and 52.
Interstate 26 between mile markers 85 and 92.
LAT...LON 3420 8134 3417 8130 3415 8131 3413 8131
3410 8127 3410 8126 3389 8126 3387 8143
3402 8150 3407 8147 3407 8150 3409 8153
3419 8158 3424 8132
TIME...MOT...LOC 1620Z 165DEG 21KT 3398 8138
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 AM EDT | Special Weather Statement | CAE | Fairfield | 46 min |
| Jul 23, 12:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 23, 12:21 PM EDT | Special Weather Statement | CAE | Lexington | 24 min |
| Jul 23, 12:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 46 min |
| Jul 23, 12:31 PM EDT | Areal Flood Advisory | CAE | Richland | 3 hr |
| Jul 23, 1:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 40 min |
| Jul 23, 1:52 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 113 min |
| Jul 23, 1:52 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 38 min |
| Jul 23, 2:47 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 118 min |
| Jul 23, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 46 min |
| Jul 23, 4:13 PM EDT | Areal Flood Advisory | CAE | Calhoun, Sumter | 2 hr |
| Jul 23, 4:33 PM EDT | Tornado Warning | CAE | Clarendon, Sumter | 27 min |
| Jul 23, 5:11 PM EDT | Special Weather Statement | CAE | Chesterfield | 34 min |
| Jul 23, 5:21 PM EDT | Tornado Warning | CAE | Lee | 9 min |
| Jul 23, 5:48 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 117 min |
| Jul 23, 6:02 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 118 min |
| Jul 23, 6:18 PM EDT | Special Weather Statement | CAE | Barnwell | 42 min |
| Jul 23, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jul 23, 7:05 PM EDT | Areal Flood Advisory | CAE | Lexington | 115 min |
Nearby
Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.